How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 12780
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

My 8 yr old 43 lb wheaten terrier is taking 100 mg

Customer Question

My 8 yr old 43 lb wheaten terrier is taking 100 mg gabapentin, and 50-75 mg tramadol every 8 hrs for a pinched nerve. We just accidentally gave her 50 mg more tramadol, 100 mg gabapentin and 2.5 mg diazepam at 8pm, only 4 hrs after her last dose ( 75 mg tramadol, 100 mg gabapentin). She ate pills with dinner, and also got 20 mg famotadine and 20 mg Benazapril she takes for PLN. She is zonked out right now. Worried I overdosed her. Do I need to take her to ER or will this wear off.
JA: I'm sorry to hear that. The Veterinarian will know if the terrier will be able to digest that. Is there anything else the Veterinarian should be aware of about the terrier?
Customer: She'd been in extreme pain all weekend, only just introduced the Valium per the vet for anxiety
Submitted: 4 months ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 4 months ago.

Welcome to Justanswer! I am Dr. Altman and happy to assist you both today! Please give me a few moments to type my response and I will be right back!

Expert:  Dr. Altman replied 4 months ago.

At 43 pounds (19.5 kg) her dose range includes

- Gabapentin 4-10 mg/kg so 80-195 mg every 8 hours
- Tramadol 1-4 mg/kg so 19.5- 80 mg every 6-8 hours (in orthopedic cases this can be increased even further)
- Diazepam 0.5-2 mg/kg as needed so 10- even 40 mg dosage is safe

Unfortunately as you mentioned the sedation is caused by each individual medication doubled but because it is cumulative sedation it is having a harder effect on her.

All are within the safe range for her size but the sedative effects are going to be amplified. Please make sure you are able to wake her overnight and if she seems to be ataxic (wobbly on her feet) then her blood pressure might also be low and a veterinary er is called for

I hope this makes sense but please let me know how else I can assist you both today, I am online another 30 minutes tonight

If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION at the top of your screen (I am not compensated in any other way). Bonuses are always welcome. Thanks!

Expert:  Dr. Altman replied 4 months ago.

I am glad to see you were able to view my responses earlier

Please let me know if I can be of any further assistance to you both

If the information I have provided was helpful I would be grateful if you would rate our chat with the stars at the top of the screen so I am compensated for my time. Thank you and best of luck to you both, truly

Expert:  Dr. Altman replied 4 months ago.

Good afternoon, I wanted to check in on your Wheaten to see if she was simply sedated through the evening or if you had to take her to the er? I would love an update when you are able

If you are satisfied with our chat please rate or accept with the stars on the top of your screen so I may be compensated for my time. If you are having any difficulties you can also state your rating (excellent, good, fair) in our chat as an alternative. Thank you!

Expert:  Dr. Altman replied 4 months ago.
Hi Erica,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Altman